Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Wilmington, NC

August 5, 1997Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 3:11 PM EDT (19:11 UTC)
Expired
Aug 5, 1997, 4:00 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS1 KILM 051912 RRA
SVRILM
SCC043-052000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...SOUTHERN GEORGETOWN COUNTY
 
DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS SOUTH OF A LINE
EXTENDING FROM ANDREWS TO GEORGETOWN. THE STORMS ARE MOVING SOUTHEAST 20
MPH.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT TUE AUG 5 1997

RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND
WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL
TSTM THU.
CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY
CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP
AT FLO/MYR FOR SHOWERS/PSBL TSTM THU.

DISCUSSION:  KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS
DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING
FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS
FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT
MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY
TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG
LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT
WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS
AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH
OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD
ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS
FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED
AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING
SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT
AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND
COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR
EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU
A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD
ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND
UNDERCUT FWC SLIGHTLY ON THURS.

FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH
THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N
AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT
CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING
NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST
WIND BECOMING SOUTHEAST.

ILM 068/084 066/081 065 301
FLO 066/086 066/082 064 201

GROH

In the hours before

Local storm report, Aug 5, 3:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
303 PM EDT THU JUL 24 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     3 N TABOR CITY            NC   .75 HAIL
08/05/97   COLUMBUS                       DIME SIZE REPORTED BY
                                          PUBLIC

GROH/DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:42 PM EDTSevere Thunderstorm WarningILMHorry48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.